Florida, 2001

Damaging Wind and Lightning Strike in Florida, March 3, 2001

March 3, 2001 · NWS JAX · 2 events in 1 county or zone

1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 3, 2:30 AM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Mar 3, 2:30 AM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
230 AM EST SAT MAR 3 2001

SURFACE LOW DEVELOPING NEAR BRO AS HIGH AMPLITUDE UPPER TROUGH OVER
MEXICO MOVES NORTHEAST.  SATELLITE SHOWS DEEP SOUTHERLY FLOW WITH
GOOD TROPICAL CONNECTION SPREADING MOISTURE INTO SE U.S.  MODELS
CONTINUE TO SHOW SURFACE LOW TO TRACK TO OUR NW WITH A SQUALL LINE
MOVING INTO WESTERN CWA SHORTLY AFTER 00Z.  850 MB JET NEAR 50
KNOTS AND INSTABILITY AXIS WILL BE ACROSS FL PANHANDLE AND SOUTHWEST
GEORGIA THIS EVENING.  WILL GO WITH SEVERE WORDING FOR WESTERN
COUNTIES AS WIND DAMAGE MAY OCCUR AS LINE OF STORMS SPREADS OVER
AREA. SPC HAS MODERATE RISK FOR THIS AREA IN DAY 1 CONVECTIVE
OUTLOOK. WITH SHORTWAVE WEAKENING AND MOVING NE AND LOSS OF DAYTIME
HEATING THINK THAT SEVERE STORMS WILL BE LIMITED TO THE WESTERN PART
OF CWA.  CONVECTION SHOULD WEAKEN OVERNIGHT AS IT REACHES THE EAST
COAST.  TURNING WINDY AND COOLER SUNDAY WITH MUCH COOLER
TEMPERATURES STARTING MONDAY. LOOKS LIKE A FREEZE TUESDAY MORNING
FOR MOST AREAS.  WILL ADD CAUTION ON WATERWAYS FOR SUNDAY AS WINDS
INCREASE BEHIND FRONT.  SECONDARY VORTICITY MAXIMUM MOVES ACROSS GA
LATE SUNDAY POSSIBLY CAUSING SOME AREAS OF LIGHT RAIN IN SE GA.

.MARINE...STILL LOOKS LIKE SCA TONIGHT OVER WATERS AS WINDS INCREASE
AHEAD OF FRONT.  WILL CONTINUE WITH SCEC FOR TODAY.

PRELIM

AMG 78/63/70/43 7+52
SSI 81/64/74/45 3851
JAX 82/66/V76/46 3861
GNV 84/66/78/48 3761 04

.JAX...
.GA...NONE.
.FL...NONE.

In the hours before

Special weather statement, Mar 3, 7:19 AM EST, 1 hour 41 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031800-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
719 AM EST SAT MAR 3 2001

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. THEY
ARE EXPECTED TO BE NUMEROUS TO WIDESPREAD ACROSS SOUTHEASTERN
GEORGIA...AND SCATTERED TO NUMEROUS ACROSS NORTHEASTERN FLORIDA.

THERE IS A MODERATE RISK THAT SOME OF THE STORMS ACROSS
SOUTHEASTERN GEORGIA COULD BE SEVERE...WHILE THERE IS A SLIGHT RISK
THAT A FEW OF THE STORMS ACROSS NORTHEASTERN FLORIDA COULD ALSO
BECOME SEVERE.

AS A RESULT OF THE POSSIBILITY OF SEVERE THUNDERSTORMS STORM
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 97 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Putnam

When
March 3, 9:00 AM EST
Where
Putnam County, Palatka
Injuries
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

Thunderstorm Wind, Putnam

When
March 3, 9:00 AM EST
Where
Putnam County, Palatka
Reported by
EMERGENCY MANAGER
Coordinates
29.609, -81.744 (the zone’s center; the record gives no point)

A few trees were blown down along US-17.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2001Every state in 2001This day in weather historyWarnings in Florida, March 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5234103, 5234104.